Hello! Long time, no blog! We're still in treatment with Dr. Li, and still floating around in Limbo-Land, having a list of foods that we could challenge, but never seeming to find the perfect time for it.
I wanted to write here to report our anecdotal experience regarding some side effects I've noticed with my daughter's almost-6-year-course of Qvar.
This is a link to the Prescribing Information document for the new Qvar Redihaler. The content is sufficiently similar to that of the previous Qvar inhaler. The following is an excerpt from the "Warnings and Precautions" section. The highlighted items are the ones I believe we have experienced in connection with the use of Qvar:
The first side effect that I believe we encountered was the one relating to Qvar's effects on growth. The section is shown below:
I will concede that children with multiple food allergies can be shorter than their peers, due to the restrictions on their diet, but my daughter used to be on the higher end of the growth chart. One year, at my daughter's well-check, they noted that her height percentile dropped precipitously to the 26th percentile. They were concerned and requested a hand x-ray, but everything looked OK, so they essentially "shrugged" and didn't seem overly concerned. This drop in height prompted me to look back over her height measurements over the years, during her various visits to the doctor. I saw the fall in percentiles, and thought it might be her use of Qvar, but it wasn't until I recently decided to create a chart of her percentiles, with her Qvar start date noted, that the connection seemed rather striking.
I understand that "correlation does not equal causation" which is why I am noting that this is our anecdotal experience. My daughter's food allergy restrictions began in mid-2010 and you can see a temporary drop, but then a recovery, so it cannot all be laid at the feet of her food allergy restrictions. Since tapering down on her Qvar dosage, she has been gaining in height, but I do not have a percentile for comparison, at this time.
The next side effect I'd like to address is the one regarding Intraocular Pressure (IOP). This helpful page discusses "high eye pressure", a.k.a. "ocular hypertension" and explains that though not necessarily a problem, itself, it can be a risk factor for glaucoma and should be monitored.
My daughter has been visiting the eye doctor for the past couple of years, getting regular check-ups, because she started having minor vision changes and was in need of minor correction/reading glasses. At her most recent annual visit in May 2018, they had her do a series of vision tests. I asked about the "glaucoma/eye pressure" test, because it had recently been the topic of discussion with a friend. The medical assistant said that they don't usually test IOP until children reach age 10, but she would do it, since my daughter did well with the other tests and was turning 10 within the year. (I would later go on to read that eye doctors avoid it in younger children, since they are prone to squirm and resist the device being so close to their eyes, etc.)
We went in to see the eye doctor and I asked about the pressure readings and she said they were "19 and 20" and I asked if that was high and she noted that it was a little high, but she wasn't concerned. I am hardly ever comforted by a doctor's assurances that abnormal readings are "fine", so I went home to do some research. I found this article, which provides a formula for calculating a child's expected IOP for their age. I ran the calculations and came up with a rough estimate of just under 17. Both of those numbers were above 17, so I continued my research. The friend with whom I had previously discussed glaucoma mentioned a possible link to corticosteroids, so I got out the Qvar insert, again, and lo and behold:
When my daughter began using Qvar, all those years ago, I read the entire insert. At that time, she had not experienced any side effects, obviously, because there was no long-term use accumulated to cause them. I refilled that prescription over the years and re-read the inserts maybe a few times over the years, but I will admit I was on autopilot with refilling it. Reading that ocular hypertension was a known concern really bothered me, because I felt like I had told our eye doctor from the beginning that my daughter was on Qvar, yet she never mentioned that her eye pressure should be monitored. I know doctors cannot hold all of the prescribing information of every medication at the front of their minds, but I always thought one of the reasons they ask what medications you are taking, is to allow them to be aware of what things might be contributing to issues one is experiencing.
Despite my daughter's eye doctor's lack on concern, I called back and asked that her IOP be re-checked. Her next IOP checked showed her pressures were "20 and 24". The eye doctor finally seemed to acknowledge that something was up (literally) and we agreed to continue monitoring, and the next time around they climbed to "24 and 25". I spoke with my daughter's allergist about adjusting her dose, and was given the OK.
Additionally, our allergist was so struck by the changes in growth velocity and eye pressure that she asked if she could submit the information to the drug manufacturer. I agree, naturally, as I believe drug companies need to be made aware of these things. Even if we can't prove an iron-clad link, they can take the information into consideration, if they see multiple reports. Given that both side effects are listed in their prescribing information, it should not be shocking news to them.
During this time I was also wondering why her IOP readings were climbing, when we weren't on a different dosage, yet. One theory I have is that it was because of the switch to the new Redihaler. With the previous Qvar actuator, we always used a spacer, but I suspect that the full dose wasn't being fully delivered. The new Redihaler actuator does not require a spacer and seems to be very effective at delivering the proper dose. So, I think there was a combination of long-term use and full delivery of the dose, which would essentially be an increase.
We started lowering the dose gradually, and began to see a drop in IOP, as shown in the following chart:
The gray line shows the IOP that is to be expected by her age, and the other two lines are for her left and right eyes. We're holding at a low dose, even though we've been given the OK to taper off, completely, as it's cold season and we want to make sure to ease off of it slowly, to prevent any withdrawal issues.
It remains to be seen how her IOP will change over time, and if there are any additional issues that we haven't uncovered. We'll also continue to monitor her height. Luckily, her asthma status is good and she is a candidate to taper off of Qvar, but I know that is not the case for everyone. I am not suggesting that anyone discontinue any medication, as we're often having to make tough choices about how to balance the pros and cons of any treatment.
This information is only shared to provide a "heads up" to those who might be taking ICS long-term, or those considering starting on them. As always, note that I am not a doctor or medical professional.
Post a Comment